Oklahoma, 2018Ice Storm and Winter Weather in Oklahoma, February 20 to 22, 2018
February 20 to 22, 2018 · NWS OUN · 13 events in 13 counties and zones
A strong, shallow cold front pushed through pulling temperatures below freezing. With abundant moisture in the area, widespread showers developed post-frontal and slowly moved off eastward on the 20th.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, shallow cold front pushed through pulling temperatures below freezing. With abundant moisture in the area, widespread showers developed post-frontal and slowly moved off eastward on the 20th. The tail end of these showers was behind the freezing line, resulting in freezing rain and sleet. A second round of showers developed post-frontal on the 21st under the influence of isentropic lift. With the cold air firmly in place, most of the precipitation that fell was either freezing rain or sleet (sleet was fairly widespread across the area). Yet, a third round of precipitation developed on the 22nd. Subfreezing temperatures persisted into early afternoon allowing more freezing rain and sleet to fall.
Despite efforts to gather reports, this event likely has data gaps. Beginning and ending times for events are estimates and include all three rounds of winter precipitation. It should also be noted that throughout this whole time period, even small accumulations from freezing drizzle caused fairly widespread travel impacts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 20, 5:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 20, 5:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
537 AM CST Tue Feb 20 2018
...Updated Aviation Discussion...
&&
.AVIATION...
For the 12z TAFs:
Thunderstorms in sub-freezing temperatures are moving toward PNC
and will cause a brief period of heavy freezing rain and possibly
small hail. Drizzle and freezing drizzle and light fog/mist are
ongoing across much of northern Oklahoma north of the front. This
will persist through much of the morning before conditions
gradually improve. Convection is increasing near OKC/OUN and a
brief shower or storm may happen in the near term, followed by
greater chances as a cold front surges south later this morning.
There is some uncertainty in how long drizzle may persist behind
the front. It is possible that a brief period of freezing drizzle
could occur as cold sub-freezing air moves into the area. Rain
chances are lowest at airports in western north Texas and
southwest Oklahoma, but MVFR to briefly IFR stratus will be
possible into the afternoon. By late afternoon most locations
should return to VFR, although some guidance persist low stratus
longer than currently indicated in the TAFs.
&&
.PREV DISCUSSION... /issued 358 AM CST Tue Feb 20 2018/
DISCUSSION...
This has been certainly one of the more challenging weather
scenarios I've attempted to forecast in my five years with NWS.
Convective timing/coverage, sub-freezing temperatures where some
of the convection is occuring, freezing drizzle/fog potential are
the near term challenges. Wednesday and Wednesday night look
increasingly concerning with regards to light freezing rain
potential and some travel impacts.
Where we stand right now is the stationary front separating the
cold shallow airmass from warm moist airmass extends from near
Cheyenne to Oklahoma City to near Chandler and has moved very
little the last few hours. The temperature difference on either
side of this boundary is very strong. Looking at temperature data
from online personal weather stations which provides a denser
network of observations, the gradient is particularly impressive
across the OKC metro area. Early this morning temperatures range
from the lower 40s in north OKC to the upper 60s in south OKC.
The 06z sounding at Lamont showed just how shallow the cold
airmass north of the front is (~500 ft), along with steep enough
mid-level lapse rates for elevated parcels to have around 1,500 to
2,000 J/kg MUCAPE. Elevated convection has increased markedly
across northwest Oklahoma over the last couple of hours. Small to
possibly marginally severe hail may occur through the morning and
they're likely to be most numerous in northern Oklahoma. This is
where temperatures are near or below freezing so there could some
fairly high rates, albeit brief, of freezing rain. This, in
addition to areas of freezing fog and freezing drizzle, prompted
us to issue a Winter Weather Advisory for northern Oklahoma.
Impacts to travel may occur.
A second arctic surge will quickly move through the area today
(quicker than earlier anticipated). Most of the precipitation
should shift east before the cold front and accompanying cold
temperatures arrive. There could be some lingering freezing
drizzle into the afternoon however.
Focus then shifts to another approaching shortwave late Tuesday
night that will turn/strengthen 850 hPa flow atop the cold shallow
airmass. We're fairly confident that surface temperatures will be
at or below freezing across a large portion of western and central
Oklahoma, and western north Texas when isentropic
ascent/saturation occur and precipitation begins. Right now this
appears to be a light precipitation event with most locations
seeing around 0.10" - 0.15", but QPF in the models has trended
upward and we'll need to watch for the potential for higher
amounts. Travel impacts could occur from Wednesday into Wednesday
night, possibly lasting into Thursday morning. Southeast sections
of the area should stay warm enough for all rain. Northwest
sections of the area may see a deep enough cold layer for some
sleet along with the freezing rain. By later Thursday, lee side
pressure falls in response to the next of the series of waves
aloft should support enough warm advection so that most areas see
a change over to all rain.
Another potentially widespread rain event is expected Friday into
early Saturday before a dry period starts.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 66 26 31 30 / 60 0 60 60
Hobart OK 63 25 30 27 / 20 0 60 40
Wichita Falls TX 72 31 32 32 / 50 10 60 50
Gage OK 36 19 27 22 / 10 0 50 40
Ponca City OK 33 22 33 28 / 70 0 40 60
Durant OK 68 34 38 38 / 90 70 60 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 3 PM CST this afternoon for OKZ007-
008-012-013.
Winter Weather Advisory until 11 AM CST this morning for
OKZ004>006-009>011-015-017.
TX...None.
&&
09/12Hazardous weather outlook, Feb 20, 4:43 AM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
443 AM CST Tue Feb 20 2018
OKZ004>048-050>052-TXZ083>090-211045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
443 AM CST Tue Feb 20 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Winter Precipitation...
Areas of light freezing drizzle and brief periods of moderate
to heavy freezing rain will occur over northern Oklahoma this
morning. This could cause slick spots on area roads resulting in
difficult travel. Conditions should improve later this afternoon.
.Thunderstorms...
Areas of thunderstorms will continue to develop and move across
portions of Oklahoma and north Texas through the morning. Small
hail may accompany these storms. Large damaging hail is unlikely.
Thunderstorms may continue into the afternoon across eastern
Oklahoma.
.Heavy Rainfall...
Thunderstorms with heavy rainfall could cause minor flooding
today, mainly across eastern Oklahoma.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Winter Precipitation...
Light precipitation is expected to move back into the area on
Wednesday and continue through early Thursday. Temperatures across
much of the area will be cold enough for freezing rain, and some
impacts to travel could occur, especially across western,
northern, and central Oklahoma.
.Thunderstorms...
Thunderstorms will be possible Friday into early Saturday. Severe
storms are unlikely.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Feb 20, 3:24 AM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
324 AM CST TUE FEB 20 2018
OKZ005>007-009>012-014>016-021-201015-
Major OK-Garfield OK-Woodward OK-Roger Mills OK-Alfalfa OK-Dewey OK-
Woods OK-Beckham OK-Grant OK-Custer OK-Ellis OK-
324 AM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR Major...northwestern Garfield...
southeastern Woodward...eastern Roger Mills...Alfalfa...Dewey...
southeastern Woods...northeastern Beckham...southwestern Grant...
northwestern Custer and southeastern Ellis Counties Until 415 AM
CST...
AT 322 AM CST, strong thunderstorms were along a line extending from
7 miles west of Aline to 6 miles northeast of Strong City, moving
northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels.
LAT...LON 3677 9778 3616 9859 3617 9864 3613 9864
3544 9953 3569 9984 3696 9834
TIME...MOT...LOC 0922Z 224DEG 41KT 3647 9857 3572 9949
WRSpecial weather statement, Feb 20, 4:02 AM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
402 AM CST TUE FEB 20 2018
OKZ005>007-009>011-015-201045-
Major OK-Woodward OK-Alfalfa OK-Dewey OK-Woods OK-Grant OK-Ellis OK-
402 AM CST TUE FEB 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward...Alfalfa...western Dewey...southeastern Woods...
northwestern Grant and east central Ellis Counties Until 445 AM
CST...
AT 400 AM CST, strong thunderstorms were along a line extending from
near Manchester to near Camargo, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter.
LAT...LON 3697 9779 3584 9928 3595 9938 3601 9938
3601 9943 3612 9953 3698 9856 3700 9796
TIME...MOT...LOC 1000Z 222DEG 49KT 3696 9802 3604 9928
WRWinter Weather, Garfield
- When
- February 20, 7:00 AM CST to February 22, 2:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
A number of accidents were reported on the 20th due to freezing drizzle / freezing rain.
Winter Weather, Kay
- When
- February 20, 7:00 AM CST to February 22, 2:00 PM CST
- Where
- Kay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
A number of accidents were reported on the 20th due to freezing drizzle / freezing rain. Freezing rain and sleet continued to fall in waves from the 20th through the 22nd, though no other impacts were reported.
Ice Storm, McClain
- When
- February 20, 9:00 AM CST to February 22, 2:00 PM CST
- Where
- McClain forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
A quarter inch of ice on branches was reported at 2:35pm on the 20th. Freezing rain and sleet continued to fall in waves through the 22nd, though no additional accumulation was reported.
Ice Storm, Pottawatomie
- When
- February 20, 9:00 AM CST to February 22, 2:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.207, -96.948 (the zone’s center; the record gives no point)
A quarter inch of ice on branches was reported at 3:00pm and then 0.35 inches at 3:30pm on the 20th. Freezing rain and sleet continued to fall in waves through the 22nd, though no additional accumulation was reported. Around 1300 power outages were reported on the 20th and around 1100 power outages were reported on the 22nd.
Ice Storm, Garvin
- When
- February 20, 9:00 AM CST to February 22, 2:00 PM CST
- Where
- Garvin forecast zone
- Reported by
- Storm Chaser
- Coordinates
- 34.705, -97.309 (the zone’s center; the record gives no point)
About 0.4 inches of ice on branches was reported at 4:30pm on the 21st. Freezing rain and sleet continued to fall in waves from the 20th through the 22nd, though no additional accumulation was reported. Broken branches were reported.
Ice Storm, Johnston
- When
- February 20, 9:00 AM CST to February 22, 2:00 PM CST
- Where
- Johnston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
About 0.25 inches of ice on branches was reported at 3:20pm on the 21st. Freezing rain and sleet continued to fall in waves from the 20th through the 22nd, though no additional accumulation was reported. About 900 power outages were reported on the 21st and 700 on the 22nd.
Ice Storm, Caddo
- When
- February 20, 9:00 AM CST to February 22, 2:00 PM CST
- Where
- Caddo forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
About 0.25 inches of ice on branches was reported at 10am on the 22nd. Freezing rain and sleet had fallen in waves from the 20th through the 22nd.
Winter Weather, Canadian
- When
- February 20, 10:00 AM CST to February 22, 2:00 PM CST
- Where
- Canadian forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
A number of accidents were reported on the 20th due to freezing drizzle / freezing rain. Freezing rain and sleet continued to fall in waves from the 20th through the 22nd, though no other impacts were reported.
Winter Weather, Oklahoma
- When
- February 20, 10:00 AM CST to February 22, 2:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
A number of accidents were reported on the 20th due to freezing drizzle / freezing rain. Freezing rain and sleet continued to fall in waves from the 20th through the 22nd, though no other impacts were reported. 0.5 inches of sleet was reported on the 21st.
Winter Weather, Grady
- When
- February 20, 10:00 AM CST to February 22, 2:00 PM CST
- Where
- Grady forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.017, -97.884 (the zone’s center; the record gives no point)
A number of accidents were reported on the 20th due to freezing drizzle / freezing rain. Freezing rain and sleet continued to fall in waves from the 20th through the 22nd, though no other impacts were reported.
Winter Weather, Marshall
- When
- February 20, 10:00 AM CST to February 22, 2:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Utility Company
- Coordinates
- 34.025, -96.769 (the zone’s center; the record gives no point)
About 850 power outages were reported on the 21st due to freezing rain. Freezing rain and sleet continued to fall in waves from the 20th through the 22nd, though no other impacts were reported. 0.15 inches of ice accumulation was reported on the 21st.
Ice Storm, Comanche
- When
- February 20, 10:00 AM CST to February 22, 2:00 PM CST
- Where
- Comanche forecast zone
- Reported by
- Utility Company
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
About 1200 power outages were reported on the 21st due to freezing rain. Freezing rain and sleet continued to fall in waves from the 20th through the 22nd, though no other impacts were reported. One inch of sleet accumulation was reported on the 22nd.
Ice Storm, Bryan
- When
- February 20, 10:00 AM CST to February 22, 2:00 PM CST
- Where
- Bryan forecast zone
- Reported by
- Utility Company
- Coordinates
- 33.962, -96.260 (the zone’s center; the record gives no point)
About 700 power outages were reported on the 21st and 2300 outages on the 22nd due to freezing rain. Freezing rain and sleet had fallen in waves from the 20th through the 22nd, though no other impacts were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, February 20 to 21, 2018$150 million · 4 events
- Avalanche in Idaho, February 20, 20181 death · 1 event
- Flooding in Michigan, February 20, 2018$9.6 million · 3 events
- Flooding in Indiana, February 20 to 25, 2018$5.8 million · 10 events
- Flash Flooding and Flooding in Illinois, February 20 to 23, 2018$4.0 million · 4 events
- Flash Flooding and Flooding in Missouri, February 20 to 25, 2018$45,000 · 86 events
- Flash Flooding and Flooding in Arkansas, February 20 to 23, 2018$50,000 · 70 kt wind · 51 events
- Damaging Winds in Arkansas, February 20, 2018$105,000 · 60 kt wind · 3 events
- Winter Weather and Astronomical Low Tide in California, February 20 to 22, 201815 events
- Ice Storm in Missouri, February 20, 20189 events
- Drought in Colorado, February 20 to 28, 20188 events
- Strong Wind in Missouri, February 20, 2018$7,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734782, 734784, 734773, 734774, 734776, 734778, 734780, 734785, 734786, 734787, 734791, 741519, 741520.